Since the U.S. Food and Drug Administration in August 2013 required fluoroquinolone drug labels to carry a warning about the risk of the possible rapid and permanent onset of peripheral neuropathy, a recent study showed that the risk is genuine. In the meantime, patients who were prescribed one of these medications and who were since diagnosed with peripheral neuropathy may want to discuss their legal options with an attorney – as many already have done.
Read Also: Radiculopathy vs Neuropathy
The FDA defines fluoroquinolones as “antibacterial drugs approved for the treatment or prevention of certain bacterial infections.” The fluoroquinolone drugs that are associated with the peripheral neuropathy risk, only when they are taken either orally or by injection, include:
- Ciprofloxacin (Cipro)
- Moxifloxacin (Avelox)
- Norfloxacin (Noroxin)
- Ofloxacin (Floxin)
- Gemifloxacin (Factive)
These drugs have been around for decades, but the peripheral neuropathy warnings – one in 2004 and one in 2013 – were a long time coming.
The FDA described the condition when it announced the new labeling requirement. “Peripheral neuropathy,” the agency wrote, “is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position. It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is stopped or be permanent.”
That’s right – potentially “permanent,” the updated warning says. Hence, the FDA has advised that “patients using fluoroquinolones who develop any symptoms of peripheral neuropathy should tell their health care professionals right away.”
One of the more recent examinations of the peripheral neuropathy risk appeared in a 2014 edition of the medical journal Neurology. Researchers with the Department of Neurology at the University of Washington teamed with their professional counterparts based at several institutions in Canada.
The case-control study focused from 2001 to 2011 on 6,226 oral fluoroquinolone cases and 24,904 non-fluoroquinolone subjects that formed a cohort of U.S. men ages 45 to 80. The results showed that current users of fluoroquinolones, or FQs, were at a higher risk of being diagnosed with peripheral neuropathy or PN. It also showed that current users of these drugs had the highest risk.
The study’s authors thus wrote, “Current users, especially new users of FQs, are at a higher risk of developing PN. Despite the increase in the use of FQs, clinicians should weigh the benefits against the risk of adverse events when prescribing these drugs to their patients.”
The FDA reviewed the reports of adverse events that it received, and the agency decided that the labels for these drugs were lacking. The staff noticed that even though the peripheral neuropathy risk was added to fluoroquinolone labels in 2004, the influx of PN reports continued. The FDA thus concluded that the labels needed tweaking because “although the risk of peripheral neuropathy is described in the drug labels of each marketed systemic fluoroquinolone, the potential rapid onset and risk of permanence were not adequately described.”
The FDA examined its own patient data, much of which was voluntarily submitted, and noticed, “The onset of peripheral neuropathy after starting fluoroquinolone therapy was rapid, often within a few days. In some patients the symptoms had been ongoing for more than a year despite discontinuation of the fluoroquinolone. Several patients were continued on the fluoroquinolone drug despite the occurrence of neuropathic symptoms.”
The attorneys at Reich & Binstock, at no charge, will evaluate the circumstances of anyone who believes he or she may have been injured as a result of using a fluoroquinolone. Such a patient may be able to join existing litigation or to file a lawsuit individually.
For a free consultation, contact Reich & Binstock either by calling the toll-free number, 1-866-LAW-2400, or by submitting an electronic message through this web page.